Quick Answer: What Are The High Alert Medications?

What are LASA drugs?

Look Alike Sound Alike (LASA) medications involve medications that are visually similar in physical appearance or packaging and names of medications that have spelling similarities and/or similar phonetics..

Is Gabapentin a high risk drug?

Even when used for legitimate reasons, gabapentin taken in combination with opioids increases the risk of respiratory depression and death.

Is calcium gluconate a high alert medication?

High Alert Medication: This medication bears a heightened risk of causing significant patient harm when it is used in error.

What are the requirements of high risk medications?

High risk medications are those that have a high chance of causing harm if they are misused or used in error. They are generally medicines with a narrow therapeutic index. This means that the difference between a medicine’s desired effect (efficacy) and a lethal or toxic dose (potency) is very small.

Is dopamine a high alert medication?

Learn techniques critical for safe i.v. infusion and the appropriate steps to take before, during, and after administration of five “high-alert” medications–potassium chloride, heparin, dopamine, theophylline, and insulin.

Is warfarin a high alert medication?

[ Extra care is needed because warfarin is a high-alert medicine. ] High-alert medicines have been proven to be safe and effective. But these medicines can cause serious injury if a mistake happens while taking them.

What are the top 5 high alert medications?

The five high-alert medications are insulin, opiates and narcotics, injectable potassium chloride (or phosphate) concentrate, intravenous anticoagulants (heparin), and sodium chloride solutions above 0.9%.

What is one example of a high alert medication?

Examples of high-alert medications include insulin, opioids, neuromuscular blocking agents, anticoagulants, and many others.

Why is insulin a high alert medication?

Insulin is consistently recognized as a high-alert medication, meaning that it has the potential to cause detrimental patient harm when used in error.

What is the difference between high alert and high risk medication?

High-alert medications are those that bear a heightened risk of causing significant harm when they are used in error. Although mistakes may or may not be more common with these drugs, the consequences of an error are clearly more devastating to patients.

Is Potassium a high alert medication?

In an effort to reduce the risks associated with the use of intravenous potassium chloride, the Australian Council for Safety and Quality in Health Care has issued a high-risk medication alert for intravenous potassium chloride.

Is heparin a high alert medication?

Unfractionated heparin has been classified as a high-alert drug by the Institute for Safe Medication Practices.

What medications can you not crush?

1 Most of the no-crush medications are sustained-release, oral-dosage formulas. The majority of extended-release products should not be crushed or chewed, although there are some newer slow-release tablet formulations available that are scored and can be divided or halved (e.g., Toprol XL).

What is confused medication name list?

This may include strategies such as: Using both the brand and generic names on prescriptions and labels. Including the purpose of the medication on prescriptions….Not Yet Registered?Drug NameConfused Drug NameAdacel (Tdap)Daptacel (DTaP)AdderallAdderall XRAdderallInderalAdderall XRAdderall225 more rows•Feb 28, 2019

How do you store LASA drugs?

1) All LASA medications will be stored in a storage bin within in the locked medication area and will have a colored sticker applied to the medication in order to call attention to the potential for medication error.

How do you identify LASA medication?

sticker identification to identify LASA medications on your organization’s list….Compliance tips:review your processes to ensure your list of LASA medications is reviewed on an annual basis.ensure you have a process is in place to document the review, and (if applicable), changes, to your list/LASA medications.More items…•

Is oxytocin a high alert medication?

The safe medication administration of oxytocin is important for a few reasons: Oxytocin is a high-alert medication. Oxytocin is commonly used on L&D units, but administration procedures vary greatly because of lack of standardization, local culture, and individual provider training and preferences.

Is Quetiapine a high risk medication?

Studies have shown that older adults with dementia (a brain disorder that affects the ability to remember, think clearly, communicate, and perform daily activities and that may cause changes in mood and personality) who take antipsychotics (medications for mental illness) such as quetiapine have an increased risk of …